Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Pueblo, CO

May 5, 2008Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 5, 2008, 3:40 PM MDT for Baca County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 3:40 PM MDT (21:40 UTC)
Expired
May 5, 2008, 4:45 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Baca County, CO

The radar

The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:40 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 052140
SVRPUB
COC009-052245-
/O.NEW.KPUB.SV.W.0008.080505T2140Z-080505T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 445 PM MDT...

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTH OF
  VILAS...OR ABOUT 15 MILES SOUTH OF SPRINGFIELD...AND WAS MOVING    
  TOWARD THE EAST NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILAS.
  WALSH.
  STONINGTON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3708 10255 3722 10268 3749 10246 3762 10208
      3718 10203 3714 10208
TIME...MOT...LOC 2139Z 255DEG 22KT 3720 10252

$$
3 follow-up statements
000 
WWUS55 KPUB 052200
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT MON MAY 5 2008

COC009-052245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-080505T2245Z/
BACA CO-
400 PM MDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN BACA COUNTY...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 11 MILES 
SOUTH OF VILAS...OR 17 MILES SOUTHEAST OF SPRINGFIELD...WITH ANOTHER 
PORTION OF THE STORM LOCATED JUST SOUTH AND EAST OF STONINGTON. 
THESE STORMS ARE MOVING TOWARD THE EAST NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WALSH.
  STONINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3708 10255 3722 10268 3749 10246 3762 10208
      3718 10203 3714 10208
TIME...MOT...LOC 2158Z 251DEG 22KT 3722 10240

$$
000 
WWUS55 KPUB 052218
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT MON MAY 5 2008

COC009-052245-
/O.CON.KPUB.SV.W.0008.000000T0000Z-080505T2245Z/
BACA CO-
418 PM MDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL BACA COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9 MILES
SOUTHWEST OF STONINGTON...OR 23 MILES SOUTHWEST OF THE SAUNDERS 
ELEVATOR...AND WAS MOVING TOWARD THE EAST NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  STONINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3721 10245 3734 10227 3744 10207 3743 10205
      3736 10206 3735 10204 3718 10203 3714 10208
      3710 10239
TIME...MOT...LOC 2218Z 253DEG 24KT 3720 10223

$$
000 
WWUS55 KPUB 052237
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT MON MAY 5 2008

COC009-052248-
/O.EXP.KPUB.SV.W.0008.000000T0000Z-080505T2245Z/
BACA CO-
437 PM MDT MON MAY 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BACA COUNTY
EXPIRES AT 445 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3721 10245 3734 10227 3744 10207 3743 10205
      3736 10206 3735 10204 3718 10203 3714 10208
      3710 10239
TIME...MOT...LOC 2238Z 253DEG 24KT 3724 10207

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:34 PM MDT, 6 minutes earlier.

Area forecast discussion, May 5, 3:34 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT MON MAY 5 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...LOW LEVEL MOISTURE IN THE EASTERN COUNTIES ALONG THE
COLORADO...KANSAS...NEW MEXICO AND OKLAHOMA WILL ALLOW FOR ISOLATED
THUNDERSTORMS...SOME SEVERE TO FORM. THE CONDITIONS WITH GOOD LOW
0-1 KM SHEAR AND DEWPOINTS IN THE 50S WILL CONTINUE THE REST OF THIS
AFTERNOON. FOR THE REST OF THE CWA THERE WILL BE LITTLE WEATHER.

.TONIGHT...THE THREAT FOR SEVERE WEATHER WILL CONTINUE UNTIL
APPROXIMATELY 8 PM THIS EVENING. THE NAM SEEMS TO HAVE A GOOD HANDLE
ON THIS SYSTEM. THERE ALSO SEEMS TO BE SOME CONTRIBUTING POTENTIAL
VORTICITY. TODAY AND TONIGHT HAS BETTER MOISTURE THOUGH TOMORROW
LOOKS TO HAVE THE BETTER DYNAMICS.

.TOMORROW...WINDS WILL CONTINUE TO BE OUT OF THE SOUTH SOUTHWEST AS
THE LOW MOVES EASTERLY. THE STORM MOTION WILL BE FROM THE SOUTHWEST.
THE BEST LOCATION FOR CONVECTIVE SYSTEMS WILL BE ALONG OUR BORDER
WITH GOODLAND WITH THE BACKING WINDS FROM THE LOW AND IN THE
SOUTHEAST CORNER OF OUR CWA DEPENDING IF THE DRYLINE SHIFTS
WESTERLY. IF THE DRYLINE STAYS IN KANSAS THEN THERE MAY BE THE
POSSIBILITY FOR A FIRE WEATHER CONCERN. CERU

.LONG TERM...
(TUESDAY NIGHT THROUGH SUNDAY)

MODEL GUIDANCE IN GOOD AGREEMENT NOW IN BRINGING THE PRIMARY UPPER
LOW THROUGH SERN NM EARLY WED MORNING. THIS IS SIGNIFICANTLY FURTHER
SOUTH THAN PREVIOUS GUIDANCE HAD INDICATED. THERE IS SOME INDICATION
OF A SECONDARY CIRCULATION OVR SERN CO AT THE SAME TIME...BUT THE
MORE SRN TRACK ACCOUNTS FOR LESSER QPF IN THE MORE RECENT MODEL
RUNS. WILL SEE ABOUT 6-9 H WHERE H7 WINDS ARE NERLY...FROM AROUND
09Z TO 15Z WED...AND THIS WILL BE BEST WINDOW OF OPPORTUNITY OF SOME
SCT MODERATE SHOWERS OVR THE ERN MTS AND PLAINS. COULD LOCALLY SEE
.25 TO .50 INCHES OF QPF. SNOW LEVELS WILL BE HIGH...ABOVE 10K
FT...BUT COULD SEE SOME LIGHT ACCUMS AT THE HIGHEST ELEVATIONS.
HAVE MAINTAINED ISOLD THUNDER THRU WED AS UPPER LOW MOVES
THROUGH...THEN MORE OF A DIURNAL PATTERN OF THUNDER THROUGH FRIDAY
AS MID LEVEL LAPSE RATES REMAIN QUITE HIGH IN THE AFTERNOONS AND
A SERIES OF DISTURBANCES PASS TO THE NORTH.

FIRST OF THESE QUICK-MOVING WAVES WILL MOVE THROUGH THU-THU
NITE...THEN A SECOND ON SATURDAY AND A THIRD MON NITE. TIMING AND
STRENGTH OF THESE SYSTEMS ARE STILL A BIT UNCERTAIN...BUT HIGHEST
POPS WILL CONTINUE TO BE OVR THE NRN ZONES AND HYR ELEVATIONS.
TEMPERATURES SHOULD STAY FAIRLY CLOSE TO SEASONAL NORMS DURING THIS
TIME. ROSE

&&

.AVIATION...THERE ARE SEVERAL STRONG THUNDERSTORMS MOVING
NORTHEASTERLY THROUGH LAS ANIMAS AND BACA COUNTY. THESE STORMS HAVE
BEEN KNOWN TO PRODUCE PEA SIZE HAIL AND SCATTERED LIGHTNING STRIKES.
THERE IS A POSSIBILITY OF GUSTY WINDS NEAR 60 MPH AROUND THESE
STORMS. SCATTERED STORMS WILL CONTINUE IN THIS REGION THROUGH
THIS EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/44
Hazardous weather outlook, May 5, 7:31 AM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
731 AM MDT MON MAY 5 2008

COZ058>089-093>099-061330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
731 AM MDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTHEAST
PLAINS THIS AFTERNOON AND EARLY EVENING, WITH HAIL UP TO 1 INCH IN
DIAMETER, WIND GUSTS TO AROUND 60 MPH AND LIGHTNING THE PRIMARY
THREATS FROM ANY STORMS THAT DO FORM.  FARTHER WEST, ISOLATED, LESS
INTENSE THUNDERSTORMS ARE POSSIBLE, WITH GUSTY WINDS TO 50 MPH AND
LIGHTNING THE MAIN THREATS. SOME STORMS OVER THE SANGRE DE CRISTO
MOUNTAINS AND SAN LUIS VALLEY MAY BE MOSTLY DRY, PRODUCING LIGHTNING
AND WIND, BUT LITTLE OR NO RAINFALL. STAY TUNED FOR THE LATEST
FORECASTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE,
ESPECIALLY LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH THURSDAY
WITH LIGHTNING...HAIL GENERALLY UNDER 1/2 INCH IN DIAMETER...BRIEF
HEAVY RAINFALL AND BRIEF GUSTY WINDS TO 50 MPH AT TIMES BEING THE
PRIMARY METEOROLOGICAL THREATS. ALSO ON TUESDAY...THE EASTERN
PLAINS HAVE THE POTENTIAL TO EXPERIENCE A FEW STRONG TO SEVERE
THUNDERSTORMS. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
AGAIN ACROSS THE REGION ON SATURDAY.

ACCUMULATING SNOW IS ANTICIPATED OVER PORTIONS OF TELLER COUNTY
AND ESPECIALLY PIKES PEAK...WHERE AROUND 6 INCHES MAY BE NOTED
FROM LATER TUESDAY INTO WEDNESDAY AS A CLOSED LOW PRESSURE SYSTEM
PUSHES ACROSS NEW MEXICO AND THEN INTO OKLAHOMA. LIGHTER
ACCUMULATING SNOW IS ALSO EXPECTED TO DEVELOP FROM LATER TUESDAY
INTO WEDNESDAY OVER SECTIONS OF THE HIGHER MOUNTAINS OF SOUTH
CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE OVER THE EASTERN PLAINS TODAY AND TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:19 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas86 min
May 5, 2:37 PM MDTSevere Thunderstorm WarningPUBBaca53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.